Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Jul 24, 2018, 2:36 AM EDT for Bradford County, Pennsylvania. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2018, 2:36 AM EDT (06:36 UTC)
- Expired
- Jul 24, 2018, 8:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Bradford County, PA
The radar
The Binghamton radar (KBGM), 74 km from the middle of the area, began a volume at 06:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 3:00 AM EDT | FLASH FLOOD | Troy, PA | FLOODING ACROSS THE ROAD NEAR FALLBROOK RD. |
| Jul 24, 4:00 AM EDT | FLASH FLOOD | Canton, PA | WATER ACROSS THE ROAD. |
| Jul 24, 6:45 AM EDT | FLASH FLOOD | Canton, PA | 6 TO 8 INCHES OF WATER FLOWING OVER A FEW ROADS IN CANTON. |
| Jul 24, 7:30 AM EDT | FLASH FLOOD | West Burlington, PA | ROUTE 6 CLOSED DUE TO FLOODING BETWEEN MAC ROAD AND BAILEY CORNERS ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 6.6 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 1013 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.4
The text
As transmitted.
227 WGUS51 KBGM 240636 FFWBGM PAC015-241230- /O.NEW.KBGM.FF.W.0009.180724T0636Z-180724T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Binghamton NY 236 AM EDT TUE JUL 24 2018 The National Weather Service in Binghamton has issued a * Flash Flood Warning for... Western Bradford County in northeastern Pennsylvania... * Until 830 AM EDT. * At 235 AM EDT, Doppler radar indicated heavy rain across the warned area. Up to one inch of rain has already fallen. * Some locations that will experience flooding include... Ridgebury, Canton, West Franklin, Troy, West Burlington, Sylvania, Alba, Burlington, Wetona and Gillett. Additional rainfall amounts of around 1 inch are possible in the warned area in the next 1 to 3 hours. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 4198 7662 4157 7658 4160 7687 4198 7692 $$ BJT
2 follow-up statements
882 WGUS71 KBGM 241002 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 602 AM EDT TUE JUL 24 2018 PAC015-241230- /O.CON.KBGM.FF.W.0009.000000T0000Z-180724T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bradford PA- 602 AM EDT TUE JUL 24 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 AM EDT FOR WESTERN BRADFORD COUNTY... At 600 AM EDT, Doppler radar indicated heavy rain across the warned area. Up to one inch of rain has already fallen early this morning across already saturated soils. Additional heavy rain showers are possible this morning with another half to one inch of rain possible. Some locations that will experience flooding include... Ridgebury, Canton, West Franklin, Troy, West Burlington, Sylvania, Alba, Burlington, Wetona and Gillett. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4198 7662 4157 7658 4160 7687 4198 7692 $$ BJT
378 WGUS71 KBGM 241226 FFSBGM Flash Flood Statement National Weather Service Binghamton NY 826 AM EDT TUE JUL 24 2018 PAC015-241235- /O.EXP.KBGM.FF.W.0009.000000T0000Z-180724T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Bradford PA- 826 AM EDT TUE JUL 24 2018 ...THE FLASH FLOOD WARNING FOR WESTERN BRADFORD COUNTY WILL EXPIRE AT 830 AM EDT... Flood waters have receded. Please continue to heed any remaining road closures. Additional rain is expected later today and a flash flood watch remains in effect through Wednesday. LAT...LON 4198 7662 4157 7658 4160 7687 4198 7692 $$ DJN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:04 AM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 24, 1:04 AM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
104 AM EDT Tue Jul 24 2018
.SYNOPSIS...
A wet and unsettled weather pattern will persist through mid-
week across the region. A deep southerly flow of very moist air
will reside over the area through Thursday. Showers and
thunderstorms with very heavy downpours are expected through
the period with the activity most widespread during the daylight
hours.
&&
.NEAR TERM /THROUGH TODAY/...
10 pm update...
Just minor changes. Heavy rates have come down some. Rainfall
rates under an inch for all but a few small storms. A line of
showers still moving north from Maryland. The Chemung basin will
need to be watched closely the next few hours. Not as much for
the rest of the cwa.
previous discussion...
The early evening near term update adjusted pops and QPF a bit
based on convective trends. Temperatures are also dependent on
convection this evening with a wide range of values from the
70's and 80's and were also adjusted.
A flash flood watch has been issued through Wednesday evening
for northeast Pennsylvania the southern tier and western
Catskills.
A deep southerly flow of tropical moisture will remain over the
area through this period due to an upper level trough that
extends to the Gulf States and a western Atlantic ridge. The
activity so far has been concentrated to the watch area and
soils which were dry to normal are now becoming saturated. Since
this activity will continue through Wednesday evening a flash
flood watch has been issued as soil moisture will continue to
increase with each wave of convection leading to the potential
for flash flooding. Later shifts may need to extend the watch
farther north but so far conditions here are rather dry. Through
this evening the showers and thunderstorms will be most
widespread from the Wyoming Valley into the central southern
tier. The activity will decrease in areal coverage later this
evening with loss of diurnal instability. Lows will range in the
mid 60s to lower 70s and feel rather muggy due to high
dewpoints.
Tuesday/Tuesday night...The western atlantic ridge will
retrograde slightly during the period bringing precipitable
water values of 2.0-2.25 inches across the forecast area. Model
soundings continue to show tall/skinny CAPE with warm cloud
layer above 10k feet, all indicators for the potential of very
high rainfall rates in any convection. There will be a diurnal
trend with the convection as coverage increases during the late
morning/early afternoon hours and decreases during the late
evening.
&&
.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
Wednesday and Wednesday night:
Our region will continue to be sandwiched between a ridge of high
pressure off the east coast an a very slow moving cold front to our
west. By Wednesday, the stream of moisture from the Atlantic and
Gulf will be a few days in progress with even more in the way of
saturated grounds. PW values are still expected to be around 2
inches. Several weak waves of low pressure will ride northward along
the front as well with enough lift in place for widespread showers
and thunderstorms with torrential rains ahead of the front. The
movement of the front will continue to move very slow to the east as
the ridge holds firm or even retrogrades some. A result will be
training of widespread showers and thunderstorms that are very slow
to move eastward. The focus should be across the Finger Lakes
southward to Elmira early in the day then shift toward I-81 during
the day then east into the southern Catskills by the evening. As a
result of the expected rain, the flash flood watch will continue
into Wednesday night. With the locally heavy rain, QPF will likely
be considerably higher than forecasted in a few spots. Temperatures
will have a short diurnal curve with 60's and 70's for most areas.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Thursday and Thursday night: Any lingering showers along the cold
front Thursday morning will end fairly quickly as the front moves
east of the region. Still mostly cloudy skies are expected with
enough lingering moisture to fire off a few showers or thunderstorms
later on in the day as well. With a few peaks of sun, we should get
into the 80's Thursday for most spots with lows kept up in the 60's
due to clouds.
Friday and Friday night: Another cold front will move through the
region. While less humid air will be in place moisture should still
sufficient with lift ahead of the boundary for another round of
showers and storms to develop in the afternoon and early evening
hours. Shear looks more than sufficient for organized and
potentially strong to severe storms. Instability may be a limiting
factor and depend on the except frontal timing. For now, we will
maintain wording in the HWO of this threat. highs look slightly
cooler on Friday in the upper 70's. However, muggy nights will still
keep lows up in the 60's.
Saturday through Sunday night:
High pressure will move into the area this weekend allowing for some
potential drier windows. However, modeling shows another mid-level
shortwave which could spark off isolated showers or storms Saturday
afternoon and evening, slight chance pops for now. Overnight lows
should cool into 50's and low 60's with highs in the 70's to low
80's.
Monday: Another system will head northeast from the Ohio Valley into
our region. Overrunning showers would occur Monday with the current
modeled setup with additional rounds of showers and thunderstorms
just beyond the extended period. Heavy rainfall would be a threat
but with this still many days away model data will likely change
some as we draw closer to early next week. Continued temperatures in
the 60's and 70's.
&&
.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
A persistent flow of moisture will keep showers and mainly MVFR
conditions over the terminals through the next 24 hours.
Brief periods of heavy showers (and isolated thunderstorms) on
Tuesday will further degrade conditions, bringing temporary IFR
visibilities and ceilings to our terminal sites.
Winds will be from the south at 8 to 12 knots with gusts of 15
to 20 knots through the daytime hours.
Outlook...
Tuesday night through Thursday...Occasional restrictions
likely, with periods of showers and thunderstorms.
Thursday night/Friday...Brief restrictions possible in
scattered showers and thunderstorms.
Saturday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Wednesday evening for PAZ038>040-043-
044-047-048-072.
NY...Flash Flood Watch through Wednesday evening for NYZ022>025-
044>046-055>057-062.
&&
SYNOPSIS...RRM/TAC
NEAR TERM...MWG/RRM/TAC
SHORT TERM...MWG
LONG TERM...MWG
AVIATION...DJPHazardous weather outlook, Jul 23, 3:33 PM EDT, 11 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 333 PM EDT Mon Jul 23 2018 NYZ022>025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-241945- Steuben-Schuyler-Chemung-Tompkins-Cortland-Chenango-Otsego-Tioga- Broome-Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming- Lackawanna-Luzerne-Pike-Southern Wayne- 333 PM EDT Mon Jul 23 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Unsettled weather with showers and thunderstorms will continue through much of the week. Periods of heavy rain within thunderstorms will allow for an increased risk of flooding through Wednesday evening. There is also the potential for some stronger thunderstorms to develop across the region on Friday, a few could even be severe. Be sure to check back for the latest weather forecast updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ009-015>018-036-037-241945- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Madison- Southern Oneida- 333 PM EDT Mon Jul 23 2018 This Hazardous Weather Outlook is for central New York. .DAY ONE...Tonight. Scattered showers and thunderstorms overnight may produce locally heavy downpours which could lead to minor flooding of poor drainage urban areas and low lying locations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Unsettled weather with showers and thunderstorms will continue through much of the week. Periods of heavy rain within thunderstorms will allow for an increased risk of flooding through Wednesday evening. There is also the potential for some stronger thunderstorms to develop across the region on Friday, a few could even be severe. Be sure to check back for the latest weather forecast updates. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 12:27 AM EDT | Areal Flood Advisory | BGM | Bradford | 6 hr |
| Jul 24, 6:08 AM EDT | Areal Flood Advisory | BGM | Bradford | 4 hr |
| Jul 24, 10:03 AM EDT | Areal Flood Advisory | BGM | Susquehanna | 117 min |
| Jul 24, 10:05 AM EDT | Areal Flood Advisory | BGM | Lackawanna, Luzerne, Wyoming | 115 min |
| Jul 24, 10:24 AM EDT | River Flood Warning | BGM | Bradford | 5 hr |
| Jul 24, 11:38 AM EDT | Areal Flood Advisory | BGM | Luzerne, Wyoming | 2 hr |
| Jul 24, 12:08 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna | 2 hr |
| Jul 24, 3:54 PM EDT | Areal Flood Advisory | BGM | Wayne | 2 hr |
| Jul 24, 6:06 PM EDT | Areal Flood Advisory | BGM | Bradford, Susquehanna, Wyoming | 3 hr |
| Jul 24, 6:21 PM EDT | Areal Flood Advisory | BGM | Luzerne, Wyoming | 3 hr |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.